Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 64, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 14, 2008, 5:35 PM CDT for Nolan County, Texas. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2008, 5:35 PM CDT (22:35 UTC)
- Expired
- May 14, 2008, 6:00 PM CDT
- In force
- 25 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
County Nolan County, TX
The radar
The Dyess AFB radar (KDYX), 104 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:36 PM CDT | TORNADO | 8 S Roscoe, TX | |
| May 14, 5:53 PM CDT | TORNADO | 9 S Sweetwater, TX | TORNADO REPORTED APPROXIMATELY 4 MILES SOUTH OF LAKE SWEETWATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:47 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KSJT 142235 TORSJT TXC353-142300- /O.NEW.KSJT.TO.W.0064.080514T2235Z-080514T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 535 PM CDT WED MAY 14 2008 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... NORTHERN NOLAN COUNTY IN WEST CENTRAL TEXAS... * UNTIL 600 PM CDT * AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES NORTHEAST OF CHAMPION...OR ABOUT 5 MILES SOUTHWEST OF ROSCOE... MOVING EAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 BY 535 PM CDT... SWEETWATER BY 550 PM CDT... LAKE SWEETWATER BY 600 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR WEST CENTRAL TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR WEST CENTRAL TEXAS. LAT...LON 3252 10016 3230 10016 3232 10066 3247 10066 TIME...MOT...LOC 2235Z 267DEG 28KT 3239 10053 $$
2 follow-up statements
000 WWUS54 KSJT 142240 SVSSJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 540 PM CDT WED MAY 14 2008 TXC353-142300- /O.CON.KSJT.TO.W.0064.000000T0000Z-080514T2300Z/ NOLAN TX- 540 PM CDT WED MAY 14 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHERN NOLAN COUNTY... AT 535 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO APPROXIMATELY 8 MILES SOUTH OF ROSCOE NEAR HIGHLAND SCHOOL. THE THUNDERSTORM ASSOCIATED WITH THE TORNADO IS MOVING EAST AT 30 MPH. THE TORNADO WILL BE NEAR... SWEETWATER BY 550 PM CDT... LAKE SWEETWATER BY 600 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR WEST CENTRAL TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR WEST CENTRAL TEXAS. LAT...LON 3252 10016 3230 10016 3232 10066 3247 10066 TIME...MOT...LOC 2240Z 267DEG 28KT 3239 10048 $$
000
WWUS54 KSJT 142253
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
550 PM CDT WED MAY 14 2008
TXC353-142300-
/O.CON.KSJT.TO.W.0064.000000T0000Z-080514T2300Z/
NOLAN TX-
550 PM CDT WED MAY 14 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHEASTERN NOLAN COUNTY...
AT 545 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO
APPROXIMATELY 3 MILES SOUTH OF LAKE SWEETWATER...MOVING EAST AT 30
MPH. IN ADDITION...QUARTER SIZE HAIL HAS BEEN REPORTED WITH THIS
STORM.
THE TORNADO WILL CONTINUE MOVING THROUGH EASTERN NOLAN COUNTY
THROUGH 6 PM.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1100 PM CDT WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.
LAT...LON 3231 10017 3230 10017 3232 10051 3248 10051
3252 10017 3248 10016 3232 10016
TIME...MOT...LOC 2250Z 267DEG 28KT 3239 10039
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 14, 3:29 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 14, 3:29 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 329 PM CDT WED MAY 14 2008 .SHORT TERM... MOST OF THE EFFORT TODAY PUT INTO THE COMPLICATED SHORT TERM THIS AFTERNOON. CONVECTION FROM EARLIER THIS MORNING LEFT A WORKED OVER AIR MASS...WHICH IS JUST NOW STARTING TO SHOW SIGNS OF DESTABILIZING...WITH CAPE VALUES RUNNING AROUND 1500 ACROSS THE CENTRAL COUNTIES TO PUSHING 2500 ACROSS THE SOUTHEAST. MEANWHILE...NEARLY STATIONARY FRONTAL BOUNDARY DRAPED FROM SOMEWHERE AROUND BROWNWOOD BACK TO SAN ANGELO AND THEN NORTHWEST TO MIDLAND. LIFT WITH THE UPPER LOW OUT ACROSS NEW MEXICO HAS GENERATED STORMS OUT ALONG THE TEXAS AND NEW MEXICO BORDER...AND EXPECT THAT BETWEEN A JET MAX THAT WILL ROUND THE BASE OF THE LOW AND MOVE INTO THE AREA...AND WHATS LEFT OF THE FRONTAL BOUNDARY...STORMS SHOULD START TO BECOME MORE WIDESPREAD ACROSS WEST CENTRAL TEXAS OVER THE NEXT HOUR OR TWO. HAVE SEEN BETTER SHEAR AND INSTABILITY...BUT BOTH ARE MORE THAN SUFFICIENT FOR SUPERCELLS. LARGE HAIL STILL LOOKS LIKE THE MAIN THREAT...BUT ANY STORMS THAT CAN CROSS OR TRACK ALONG THE FRONTAL BOUNDARY WILL HAVE AN INCREASED TORNADO THREAT AS WELL. STILL NOT ENTIRELY SURE HOW WELL THE AIR MASS WILL RESPOND ONCE THE STORMS GET GOING...IF NOTHING ELSE BECAUSE LOW LEVEL WIND FIELDS INCLUDING THE MOISTURE INFLOW REMAIN WEAK. WILL RUN CHANCE POPS PRETTY MUCH AREAWIDE FOR TONIGHT AND SEE HOW THE SITUATION DEVELOPS. ONCE THE UPPER LOW WEAKENS AND MOVES OUT LATER TONIGHT...COLD FRONT DROPS THROUGH THE REGION. POPS BEGIN TO DROP AND COOLER TEMPERATURES WITH QUITE A BIT OF CLOUD COVER WILL PREVAIL. .LONG TERM... UPPER TROUGH STILL OUT ACROSS THE AREA THROUGH THE WEEKEND...BUT PREFER THE GENERAL HANDLING OF THE SITUATION OF THE ECMWF TO THE GFS. THUS...WILL TRY TO LIMIT POPS TO JUST THE SOUTHWEST PORTIONS OF THE AREAS AS MUCH AS POSSIBLE. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 54 75 53 76 / 40 10 10 10 SAN ANGELO 59 79 54 76 / 30 20 20 10 JUNCTION 61 79 56 79 / 30 20 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 07
Hazardous weather outlook, May 14, 2:13 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 213 PM CDT WED MAY 14 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-151915- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 213 PM CDT WED MAY 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST FROM SOUTHERN NEW MEXICO INTO THE TEXAS PANHANDLE THIS EVENING. AS THIS SYSTEM MOVES THROUGH THE AREA...THERE WILL BE A CHANCE OF SCATTERED THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY REACH SEVERE LIMITS...THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO THE POSSIBILITY OF ISOLATED TORNADOES. LOCALLY HEAVY RAIN WILL BE ALSO BE POSSIBLE IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS WEST CENTRAL TEXAS LATER THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 14, 4:16 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
416 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL MERTZON 31.26N 100.82W
05/14/2008 E0.75 INCH IRION TX LAW ENFORCEMENT
&&Local storm report, May 14, 4:27 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
427 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 9 E MERTZON 31.26N 100.66W
05/14/2008 E1.00 INCH TOM GREEN TX PUBLIC
&&Local storm report, May 14, 4:32 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
432 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 2 SSW TANKERSLEY 31.32N 100.66W
05/14/2008 E1.00 INCH TOM GREEN TX PUBLIC
&&Local storm report, May 14, 4:33 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
433 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 3 W CHRISTOVAL 31.19N 100.55W
05/14/2008 E0.88 INCH TOM GREEN TX TRAINED SPOTTER
&&Local storm report, May 14, 4:39 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
439 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 15 SW SAN ANGELO 31.29N 100.63W
05/14/2008 E0.88 INCH TOM GREEN TX AMATEUR RADIO
0436 PM HAIL 15 SW SAN ANGELO 31.29N 100.63W
05/14/2008 E1.00 INCH TOM GREEN TX AMATEUR RADIO
&&Local storm report, May 14, 4:49 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
449 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 5 SSW SAN ANGELO 31.38N 100.48W
05/14/2008 E1.00 INCH TOM GREEN TX NWS EMPLOYEE
QUARTER SIZE HAIL FELL AT THE SAN ANGELO AIRPORT.
&&The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:02 PM CDT | Severe Thunderstorm Warning | SJT | Brown, Coleman | 43 min |
| May 13, 7:04 PM CDT | Flash Flood Warning | SJT | McCulloch | 116 min |
| May 13, 7:22 PM CDT | Areal Flood Advisory | SJT | Brown | 113 min |
| May 13, 7:47 PM CDT | Severe Thunderstorm Warning | SJT | Concho, Tom Green | 28 min |
| May 13, 8:03 PM CDT | Severe Thunderstorm Warning | SJT | Kimble, Sutton | 57 min |
| May 13, 8:10 PM CDT | Severe Thunderstorm Warning | SJT | Concho, Menard, Schleicher, Tom Green | 35 min |
| May 13, 8:35 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Shackelford, Throckmorton | 40 min |
| May 13, 8:38 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 30 min |
| May 13, 8:41 PM CDT | Severe Thunderstorm Warning | SJT | Concho, McCulloch, Menard | 34 min |
| May 13, 8:53 PM CDT | Severe Thunderstorm Warning | SJT | Kimble, Mason | 52 min |
| May 13, 8:58 PM CDT | Tornado Warning | SJT | Concho, McCulloch, Menard | 32 min |
| May 13, 9:08 PM CDT | Flash Flood Warning | SJT | Concho, Menard | 2 hr |
| May 13, 9:26 PM CDT | Severe Thunderstorm Warning | SJT | Concho, McCulloch, Mason, Menard | 34 min |
| May 13, 9:39 PM CDT | Flash Flood Warning | SJT | McCulloch | 4 hr |
| May 13, 9:47 PM CDT | Severe Thunderstorm Warning | SJT | Kimble, Mason | 42 min |
| May 13, 9:55 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch, Mason, San Saba | 35 min |
| May 13, 10:36 PM CDT | Areal Flood Advisory | SJT | San Saba | 114 min |
| May 14, 12:14 AM CDT | Severe Thunderstorm Warning | SJT | Irion, Schleicher, Tom Green | 46 min |
| May 14, 12:57 AM CDT | Severe Thunderstorm Warning | SJT | Concho, Menard, Schleicher, Tom Green | 48 min |
| May 14, 1:15 AM CDT | Tornado Warning | SJT | Concho, McCulloch, Menard | 45 min |
| May 14, 2:59 AM CDT | Severe Thunderstorm Warning | SJT | Kimble | 46 min |
| May 14, 3:17 AM CDT | Severe Thunderstorm Warning | SJT | McCulloch, Mason, San Saba | 43 min |
| May 14, 4:06 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Tom Green | 39 min |
| May 14, 4:20 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Sterling | 40 min |
| May 14, 4:34 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 41 min |
| May 14, 5:04 PM CDT | Severe Thunderstorm Warning | SJT | Concho, Tom Green | 41 min |
| May 14, 5:05 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan | 40 min |
| May 14, 5:22 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 53 min |
| May 14, 5:33 PM CDT | Tornado Warning | SJT | Concho, Menard | 27 min |
| May 14, 5:52 PM CDT | Tornado Warning | SJT | Concho, McCulloch | 38 min |
| May 14, 5:58 PM CDT | Severe Thunderstorm Warning | SJT | Coleman | 47 min |
| May 14, 6:01 PM CDT | Severe Thunderstorm Warning | SJT | Jones, Taylor | 59 min |
| May 14, 6:05 PM CDT | Severe Thunderstorm Warning | SJT | Mason, San Saba | 40 min |
| May 14, 6:21 PM CDT | Tornado Warning | SJT | Taylor | 24 min |
| May 14, 6:24 PM CDT | Tornado Warning | SJT | McCulloch, San Saba | 51 min |
| May 14, 6:29 PM CDT | Tornado Warning | SJT | Mason | 31 min |
| May 14, 6:40 PM CDT | Tornado Warning | SJT | Callahan, Taylor | 35 min |
| May 14, 6:45 PM CDT | Severe Thunderstorm Warning | SJT | Callahan | 30 min |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.